7 Worst Ozempic Side Effects Reported by Patients

For some, the benefits of weight loss drugs come at too great a cost.

Ozempic swept the nation in 2023, whittling down waists and slashing numbers on the scale. Yet it's no secret that this diabetes drug—often used off-label as a weight loss drug—has a dark side. As the number of people taking the medication climbs, so does the number of reports detailing the startling Ozempic side effects. That's why, before taking these drugs, it's important to carefully weigh the risks and benefits with the help of your doctor.

First, it's no small consideration that Ozempic comes with a black box warning due to its potential to cause thyroid tumors and thyroid cancer. However, much more common are a range of other symptoms that have resulted in hospitalization and discontinuation of the drug.

While many of these potential side effects are clearly stated, that doesn't mean they're safe or tolerable. For some people, the benefits of Ozempic and related medications simply aren't worth the agony. Wondering which Ozempic side effects are worst? Read on for the most shocking reports we've seen from the patients themselves.

RELATED: Certain Foods Trigger Natural Ozempic-Like Weight Loss Effect, Doctor Says.

7 Worst Ozempic Side Effects Reported by Patients

1. Severe gastrointestinal problems

Woman Holding Her Stomach in Pain
fizkes/Shutterstock

The most common side effects associated with Ozempic have to do with the gastrointestinal tract, according to Novo Nordisk, the maker of the drug. These often include nausea, vomiting, stomach pain, constipation, gassiness, excessive belching, bloating, and diarrhea. For some people, those side effects can become too much to bear.

Carey Yazeed, a patient who took Ozempic for type 2 diabetes for roughly two months, was one such patient. While speaking with NBC News, she shared that she experienced nausea, fatigue, and headaches before ultimately deciding to discontinue the medication.

"I had vomited so much that I didn't have the energy to get up and I was basically lying in it. I couldn't even raise my head to vomit in the commode. It was so bad," she told the outlet in Jan. 2023.

2. Stomach paralysis

Close up of a senior man experiencing stomach pain while having breakfast with his wife
iStock

There's one particularly frightening gastrointestinal symptom that has increasingly made the headlines as Ozempic rises in popularity—gastroparesis, also known as stomach paralysis.

This past summer, two patients—Joanie Knight and Emily Wright—came forward to share their harrowing Ozempic horror stories with CNN. Both women told the outlet that they now suffer from the condition even after stopping their Ozempic regimen, leaving them to contend with unrelenting vomiting, pain, and stomachs that can no longer empty properly after eating.

"I wish I never touched it. I wish I'd never heard of it in my life," Knight told CNN. "This medicine made my life hell. So much hell. It has cost me money. It cost me a lot of stress; it cost me days and nights and trips with my family. It's cost me a lot, and it's not worth it. The price is too high," she warned.

RELATED: Brand New Drug Reverses Obesity With No Real Side Effects, Researchers Say.

3. Painful rash

A young woman looking in the mirror at a rash on her face.
Kmpzzz / Shutterstock

In rare instances, patients may also find that they are allergic to Ozempic. When this occurs, it can cause a painful rash on the skin.

In fact, Maria. E. Rosas, MD, a professor in Texas, shared her own experience of developing serious dermatological symptoms in a Sept. 2023 article for Newsweek. Soon after being prescribed Ozempic to treat her type 2 diabetes, Rosas developed an "excruciating pain" that "never disappeared" in her back, shoulders, and arms.

However, that wasn't the worst of it. "In August, a worse burning pain in my genital area and buttocks appeared," Rosas wrote. "I noticed 'pieces' of skin on my toilet seat and on the tissue paper when I cleaned the area. I checked, and my genitals, anus, and buttocks were severely burned, some areas with charred skin. It was as if I was exposed to sunlight for days."

4. Skin aging

older woman looking concerned in mirror
Motortion Films / Shutterstock

Ozempic can transform your body, resulting in an average weight loss of 15 percent of your body weight over 15 months, research shows. However, patient reports suggest that it can also transform your face in ways you may find less desirable.

Known as "Ozempic face," the skin changes associated with the medication seem to accelerate the signs of premature aging, including wrinkling and hollowing.

"I remember looking in the mirror, and it was almost like I didn't even recognize myself. My body looked great, but my face looked exhausted and old," Jennifer Berger, who took weight loss drugs to drop post-pregnancy pounds, told The New York Times in Jan. 2023.

"I see it every day in my office," added Paul Jarrod Frank, MD, a dermatologist in New York who was not directly involved in Berger's treatment. "A 50-year-old patient will come in, and suddenly, she's super-skinny and needs filler, which she never needed before. I look at her and say, 'How long have you been on Ozempic?' And I'm right 100 percent of the time," he told the Times.

5. Eating disorders

woman measuring waist while standing on scale
Prostock-studio / Shutterstock

Weight loss drugs fundamentally change your relationship with food: While taking them, your cravings dissipate. While most people find that they revert to old habits and regain the weight after discontinuing Ozempic, others find it difficult to recalibrate and turn to disordered eating habits.

In fact, Sharon Osborne has spoken out about her own physical and psychological side effects after taking Ozempic. "I'm too gaunt and I can't put any weight on," the 71-year-old said. "I want to, because I feel I'm too skinny. I'm under 100 [pounds] and I don't want to be. Be careful what you wish for," she recently told The Daily Mail.

"My warning is don't give it to teenagers," Osbourne continued. "You can lose so much weight and it's easy to become addicted to that, which is very dangerous."

RELATED: What Really Happens If You Stop Taking Ozempic, Doctors Say.

6. Blurred vision

close up of older woman rubbing eyes holding glasses
fizkes / Shutterstock

According to some patient reports, people taking Ozempic may also experience acute vision loss. Pam Peters, 71, told her local news station, WKYC, that she experienced exactly that after beginning an Ozempic regimen to treat her type 2 diabetes earlier this year.

"It was as if someone had thrown a switch," she told the outlet. "I couldn't read street signs, lights had halos, my night vision was just gone," she stated. "I could no longer drive at night."

However, research has yet to confirm the anecdotal evidence suggesting vision loss as a side effect. "They [doctors] said there are probably more people out there with vision problems, but they're not correlating it with the Ozempic," Peters said.

7. Gallbladder problems

Shutterstock

Finally, some patients have reported serious gallbladder problems while taking Ozempic, leading to a spike in emergency room visits, The New York Post reported in June 2023.

"When you don't eat for a long period of time or you lose weight quickly, your liver releases extra cholesterol into the bile. Fast weight loss can also prevent the gallbladder from emptying properly," the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) explains.

However, it's important to note that anyone who loses weight rapidly—including people on crash diets or those who have undergone bariatric surgery—can experience serious gallbladder side effects. In some cases, this can result in hospitalization or even the surgical removal of the gallbladder.

For more health news sent directly to your inbox, sign up for our daily newsletter

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.

Lauren Gray
Lauren Gray is a New York-based writer, editor, and consultant. Read more
Filed Under
Sources referenced in this article
  1. Source: